Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Raleigh, NC

May 17, 2000Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 17, 2000, 7:14 PM EDT for Durham County, Orange County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2000, 7:14 PM EDT (23:14 UTC)
Expired
May 17, 2000, 7:45 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Durham County, NC, Orange County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

825 
WUUS52 KRAH 172315
SVRRDU
NCC063-135-172345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DURHAM COUNTY IN NORTH CAROLINA
  NORTHEASTERN ORANGE COUNTY IN NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF SCHLEY...OR ABOUT 8 MILES
  NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROUGEMONT AROUND 725 PM EDT
  NEAR BAHAMA AROUND 735 PM EDT

THIS STORM CONTINUES TO INDICATE THE POTENTIAL FOR GOLF BALL SIZED 
HAIL. THE STORM IS MOVING TO THE EAST AT 10 MILES AN HOUR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 17, 2:40 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
240 PM EDT WED MAY 17 2000

12Z MODELS INITIALIZED UPPER RIDGE A LITTLE TOO STRONG ACROSS THE
DEEP SOUTH WHILE AVN 50 KNOT WIND PATTERN WAS TOO WIDESPREAD. AWIPS
FUNCTION DPROG/DT SUGGEST THAT NGM HAS BEEN MOST CONSISTENT THE PAST
3 RUNS CONCERNING THE MEAN RH PATTERN AND LIFT WHILE ETA HAS SHOWN
THE MOST INCONSISTENCY.

LATEST MODEL RUNS DEPICT GOOD AGREEMENT AS FAR AS TIMING OF S/W AXIS
ACROSS CENTRAL NC TONIGHT WHILE THEY VARY AS TO STRENGTH OF SYSTEM.

WITH VORT AXIS PROGGED TO CROSS AREA OVERNIGHT COUPLED WITH ADEQUATE
LOW/MID LEVEL MOISTURE AND SYNOPTIC LIFT AS AREA IN RIGHT ENTRANCE
REGION OF 300 MB JET SLIDING OFF ATLANTIC COAST...CHC POPS JUSTIFIED
OVERNIGHT. SCATTERED CONVECTION MAY BE OCCURRING EARLY FRI OVER
EASTERN SECTION OF CWA BUT WILL LET MID CREW INTRODUCE POP FOR EARLY
THU IF NECESSARY.

CONSIDERABLE CLOUDINESS EARLY THU SHOULD GIVE WAY TO PARTLY
CLOUDY...BREEZY AND WARM CONDITION AS MID/UPPER LEVEL RIDGE BUILDS
INTO REGION.

IT NOW APPEARS THAT THERE WILL BE A THREAT OF AFTERNOON CONVECTION
FRI ACROSS FAR NW AND N SECTIONS OF CENTRAL NC AS SURFACE BOUNDARY
SAGS SLOWLY SOUTH FROM MD/NORTHERN VA. CONVECTION WILL LIKELY
MAJORITY OF THE REGION FRI NIGHT/SAT.

THE EXTENDED LOOKS AS IF A THREAT OF RAIN WILL PERSIST DURING THE
PERIOD. DPROG/DT FUNCTION CENTERED ON 12Z SAT DEPICTS HOW MRF HAS
TENDED TOWARD SLOWER SOUTHWARD ADVANCEMENT OF FRONT (MORE IN LINE
WITH CONSISTENT CANADIAN/NAVY NOGAPS SOLUTION ADVERTISED SINCE MON).
WHILE SURFACE FRONT WILL LIKELY BE SOUTH OF AREA SUN...WEAK
PERTURBATIONS ALOFT MAY TRIGGER SCATTERED SHOWERS ON COOLER SIDE OF
FRONT. MODELS HINT AT POSSIBLE OVERRUNNING SITUATION DEVELOPING
MON.

LOW LEVEL THICKNESSES SUPPORT MOS TEMPS TONIGHT/THU. FAVOR AVN MOS
FOR LOWS THU NIGHT WHILE WARMER FWC HIGHS AGREE WELL WITH
THICKNESSES VALUES FOR HIGHS FRI.

RDU 60/86/65/89 31-2                      GSO 60/86/64/88 3--4
                     FAY 62/86/66/90 31-1

.RAH...NONE.

WSS

In the hours before

Local storm report, May 17, 6:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
657 PM EDT WED MAY 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    HILLSBOROUGH              NC   1 INCH HAIL
05/17/00   ORANGE                         PING PONG BALL HAIL 4
                                          MILES NORTH OF
                                          HILLSBOROUGH

NNNN
Local storm report, May 17, 7:08 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
707 PM EDT TUE MAY 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0704 PM    SCHLEY                    NC   1 INCH HAIL
05/17/00   ORANGE                         QUARTER TO PING PONG SIZE
                                          HAIL REPORT IN THE
                                          NORTHEAST PORT,ION OF THE
                                          COUNTY NEAR THE COMMUNITY
                                          OF SCHLEY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:50 PM EDTSevere Thunderstorm WarningRAHDurham, Orange25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.